Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 65, NWS Blacksburg, VA

September 3, 1996Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 3, 1996, 8:29 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1996, 8:29 PM EDT (00:29 UTC)
Expired
Sep 4, 1996, 12:00 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 040030
FFWRNK
VAC089-690-040415-

FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT TUE SEP 3 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST VIRGINIA

   ...HENRY COUNTY

IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF

   ...MARTINSVILLE

AT 828 PM DOPPLER RADAR SHOWED AN AREA OF SHOWERS WITH HEAVY
DOWNPOURS MOTING INTO HENRY COUNTY. RADAR ESTIMATES THAT THESE
SHOWERS HAVE THE POTENTIAL TO DUMP UP TO 1.5 INCHES OF RAIN PER
HOUR...AND THESE SHOWERS WILL BE MOVING THROUGH THE COUNTY UNTIL AT
LEAST 1000 PM. SOME AREAS ARE LIKELY TO SEE 2 INCHES OR MORE OF
RAINFALL. THIS WOULD CAUSE CREEKS AND SMALL STREAMS TO COME OUT
OF THEIR BANKS. FLOODING IS ALSO LIKELY ALONG LOW LYING ROADWAYQ.

RESIDENTS OF HENRY COUNTY AND THE INDEPENDENT CITY OF MARTINSVILLE
SHOULD USE CAUTION WHILE TRAVELING TONIGHT...AS SOME SECONDARY
ROADS AND LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS. DON'T
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

JACKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:27 PM EDT, 2 minutes earlier.

Area forecast discussion, Sep 3, 8:27 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT TUE SEP 3 1996

RADAR INDICATES STORM TOTAL RAINFALL OF 1 TO OVER 4 INCHES ACROSS
ROCKINGHAM AND PORTIONS OF CASWELL COUNTY IN NC AND IN HENRY...
FRANKLIN...PITTSYLVANIA AND CAMPBELL COUNTIES IN VA. BASED ON IFLOWS
DATA AND SFC REPORTS...RADAR RAINFALL ESTIMATES ARE LIKELY 1.5 TO
PERHAPS 3 TIMES TOO LOW IN THIS AREA. IN OTHER WORDS 2 TO 6 INCHES
OF RAIN (UNOFFICIAL REPORT OF 5.5 INCHES IN ROCKINGHAM COUNTY) HAS
FALLEN IN THE ABOVE MENTIONED AREAS. MOST OF THIS RAIN HAS OCCURRED
IN THE PAST 6 HOURS. BASED ON FLASH FLOODING ALREADY OCCURRING IN
PITTSYLVANIA COUNTY VIRGINIA AND ROCKINGHAM COUNTY NORTH CAROLINA AND
TRAINING RADAR ECHOES EXTENDING FM THE ABV MENTIONED AREA S INTO SRN
NC...WD STRONGLY RECOMMEND A FLASH FLOOD WATCH FOR THE ABOVE
MENTIONED COUNTIES AT LEAST FOR THE REMAINDER OF TONIGHT.

OTHERWISE...BASED ON RADAR TRENDS LOOKS LIKE 40 TO 50 PCT POPS FOR
REMAINDER OF TONIGHT W OF THE BLUE RIDGE AND LIKELY TO CATAGORICAL E
OF THE BLUE RIDGE. WD LIKE HEAVY RAIN POSSIBLE MENTIONED FOR ALL
ZONES E OF THE BLUE RIDGE FOR TONIGHT. AREAS OF FOG FOR MOST AREAS
AS WELL.

CRW...THANKS FOR COORD CALL.
WBC...NEED FLASH FLOOD WATCH FOR PORTIONS OF S-CNTRL VA. WANT HEAVY
      RAIN POSSIBLE IN ALL ZONES EAST OF THE BLUE RIDGE. POPS SEEM
      TOO HIGH IN ALLEGHANY HIGHLANDS. NEED POPS ALL NIGHT CHC RAIN
      ALL NIGHT LONG IN ALL ZONES. OTHERWISE...PREV FCST LOOKS
      GOOD.
RDU...NEED FLASH FLOOD WATCH FOR PORTIONS OF N-CNTRL NC. WANT HEAVY
      RAIN POSSIBLE IN ALL ZONES EAST OF THE BLUE RIDGE. POPS NEED TO
      BE RAISED E OF THE BLUE RIDGE. OTHERWISE...PREV FCST LOOKS
      GOOD.

BLACKBURG CLIMO:
HIGH TDY:     67
ATTM:         64
LOW THIS AM:  63
PCPN 8AM-8PM:.32

FIRST GUESS NMBRS:
ROA 64/75   65
BCB 62/70   45
BOO 59/67   45
WLK 63/76   65
LYH 64/74   85

MTE

In the hours before

Special weather statement, Sep 3, 3:45 PM EDT, 4 hours 44 minutes before
VAZ044-032150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT TUE SEP 3 1996

...HEAVY DOWNPOURS CONTINUE ACROSS PITTSYLVANNIA COUNTY...

AT 345 PM DOPPLER RADAR IN BLACKSBURG VIRGINIA SHOWED A BAND OF
SHOWERS WITH VERY HEAVY RAIN REMAINS ACROSS THE CENTRAL PORRION OF
PITTSYLVANNIA COUNTY. RADAR ESTIMATES RAINFALL OF UP TO AN INCH PER
HOUR...AND A TOTAL OF UP TO 3 INCHES SINCE ABOUT NOON TODAY.

POLICE IN BOTH CHATHAM AND DANVILLE REPORT A FEW STREETS IN BOTH
CITIES WITH STANDING WATER. THIS MINOR FLOODING WILL BECOME MORE
WIDESPREAD AS THE HEAVY RAIN CONTINUES.

THE RAIN IS EXPECTED TO TAPER OFF TO LIGHTER SHOWERS BY ABOUT 500
PM. HOWEVER...THERE IS A CHANCE FOR ADDITIONAL SHOWERS WITH HEAVY
RAIN OVERNIGHT.

PEOPLE IN FLOOD PRONE AREAS OF PITTSYLVANNIA COUNTY SHOULD KEEP AN
EYE ON THE WEATHER TONIGHT...AND BE PREPARED TO TAKE ACTION IF
ADDITIONAL HEAVY RAIN CAUSES FLOODING.

RESIDENTS OF DANVILLE AND CHATHAM SHOULD USE CAUTION
WHILE TRAVELING THIS EVENING...AS SOME ROADS AND
LOW-LYING AREAS MAY BE COVERED BY WATER.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 9:00 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville2 hr
Sep 3, 11:00 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Sep 4, 9:24 AM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem4 hr
Sep 4, 12:13 PM EDTFlash Flood WarningRNKHenry, Pittsylvania, City of Martinsville4 hr
Sep 4, 12:13 PM EDTFlash Flood WarningRNKCity of Danville4 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.